Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 137, NWS Topeka, KS

June 10, 20054 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2005, 8:29 PM CDT for 4 counties in Kansas. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 8:29 PM CDT (01:29 UTC)
Expired
Jun 10, 2005, 9:04 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Coffey County, KS, Lyon County, KS, Osage County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:55 PM CDTHAIL 13 E Admire, KS
Jun 10, 9:00 PM CDTHAIL 15 W Osage City, KS
Jun 10, 9:14 PM CDTHAIL 0.88Osage City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:50 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 10, 8:25 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 110131
SVRTOP
KSC031-111-139-197-110230-
/O.NEW.KTOP.SV.W.0137.050611T0129Z-050611T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEY COUNTY IN EAST CENTRAL KANSAS
  LYON COUNTY IN EAST CENTRAL KANSAS
  OSAGE COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 930 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS LINE WAS 
LOCATED NEAR FROM COUNCIL GROVE TO EMPORIA TO EUREKA...MOVING 
NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMERICUS...
  LEBO...
  READING...
  WAVERLY...
  ALLEN...
  MELVERN LAKE...
  ADMIRE...
  MELVERN...
  OSAGE CITY...
  LYNDON...
  QUENEMO...
  BURLINGAME...
  POMONA LAKE...
  SCRANTON...
  CARBONDALE...
  OVERBROOK...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3818 9636 3808 9554 3884 9551 3888 9593
      3899 9644 3866 9635

$$
1 follow-up statement
000 
WWUS53 KTOP 110204
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT FRI JUN 10 2005

KSC031-111-139-197-110213-
/O.CAN.KTOP.SV.W.0137.000000T0000Z-050611T0230Z/
WABAUNSEE-OSAGE-LYON-COFFEY-
903 PM CDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR COFFEY...LYON...OSAGE AND
SOUTHERN WABAUNSEE COUNTIES HAS BEEN CANCELLED...

AT 903 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY 
WINDS...POSSIBLY TO 45 MPH...WERE STILL POSSIBLE FROM THE 
THUNDERSTORMS. HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3818 9636 3808 9554 3884 9551 3888 9593
      3899 9644 3866 9635

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:11 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 3:11 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT FRI JUN 10 2005

.DISCUSSION...
SHORT TERM CONCERNS WILL BE POSSIBLE SEVERE WEATHER CHANCES TONIGHT
AND FLOODING POTENTIAL THROUGH TOMORROW MORNING.  ELEVATED SHOWERS
AND THUNDERSTORMS CONTINUE ACROSS THE TOP CWA.  CLOUDS HAVE PUT A
DAMPER ON SURFACE TEMPERATURES AS ONLY A FEW LOCALES WILL SEE
GLIMPSES OF SUN.  THESE CLOUDS WILL ADD UNCERTAINTY TO THE SEVERE
POTENTIAL LATER.  LATEST RUN OF THE NAM BRINGS WAVE CURRENTLY
LOCATED IN NORTHERN NEW MEXICO OUT INTO THE SOUTHERN PLAINS WHILE
THE GFS SWINGS IT THROUGH CENTRAL KANSAS.  WILL TREND TOWARDS A NAM
SOLUTION WITH SOME SEVERE POTENTIAL FOR TOP CWA BUT MORE LIKELY
ANOTHER FLOODING PROBLEM OVERNIGHT.  SPC DAY ONE HAS MODERATE RISK
FOR FAR SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE.

WITH THE ABUNDANT RAINFALL OVER THE LAST FEW DAYS...ANY ORGANIZED
AREA OF PRECIPITATION WILL LIKELY LEAD TO ADDITIONAL WATER
PROBLEMS.  FFG VALUES REMAIN VERY LOW IN THE .6 TO 1.6 INCH RANGE.
NO CHANGES TO CURRENT FLOOD WATCH GOING.

FOR SATURDAY NIGHT DRY LINE SETS UP ACROSS NORTH CENTRAL KANSAS INTO
TEXAS PANHANDLE. OTHER BOUNDARIES MAY BE PRESENT FROM MORNING
CONVECTION WHICH MAY BE A FOCUS FOR ISOLATED CONVECTION.
THUNDERSTORMS SHOULD FORM INTO A CLUSTER AGAIN SATURDAY NIGHT AND
PROPAGATE EAST INTO EASTERN KANSAS SATURDAY NIGHT. MADE LITTLE
CHANGE TO POP FORECAST DURING THIS TIME PERIOD. SUNDAY AND SUNDAY
NIGHT LOOKING A BIT MORE INTERESTING WITH REGARD TO HEAVY RAIN
POTENTIAL. PRECIPITATAL WATER VALUES WILL INCREASE TO 1.5 TO 2.0
INCHES ACROSS EASTERN KANSAS. WAVE OVER THE ROCKIES EJECTS A
WAVE/TROUGH ACROSS THE CENTRAL PLAINS WITH DIFFLUENT UPPER FLOW
ACROSS EASTERN KANSAS. MAY BE FLOODING PROBLEMS ONCE AGAIN OR
ONGOING SUNDAY NIGHT AND MAY NEED ANOTHER WATCH FOR THIS TIME PERIOD.

IN THE EXTENDED...GFS/NAM AND ECMWF DIFFER ON THE TIMING OF THE
FRONT AND UPPER TROUGH MOVING THROUGH THE PLAINS ON MONDAY HAVE GONE
WITH THE SLOWER SOLUTION OF THE GFS AND INSERTED SOME SMALL POPS
MONDAY EVENING...THEN DRY THEREAFTER. RIDGE BUILDS INTO THE PLAINS
AND SURFACE HIGH PRESSURE RIDGE SETS UP FROM MINNESOTA TO EASTERN
KANSAS. TEMPERATURES GENERALLY IN THE 60S FOR LOWS AND MID 80S FOR
HIGHS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ACROSS ALL COUNTIES FOR TONIGHT THROUGH 10AM SATURDAY.

&&
Hazardous weather outlook, Jun 10, 3:55 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DAY ONE TIME PERIOD
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT FRI JUN 10 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-111000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
355 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY TONIGHT. FLASH FLOODING
FLOODING WILL POSE A SIGNIFICANT HAZARD ACROSS ALL OF
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. A FLOOD WATCH IS
IN EFFECT THIS EVENING THROUGH MID MORNING SATURDAY. AN ISOLATED
THUNDERSTORM MAY ALSO PRODUCE SOME LARGE DESTRUCTIVE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE SATURDAY THROUGH MONDAY.
FLOODING WILL REMAIN A HAZARD THROUGH THIS PERIOD. CREEK AND RIVER
FLOODING COULD BECOME A GREATER HAZARD. THERE IS A POSSIBILITY FOR
SOME THUNDERSTORMS TO BECOME SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 10, 6:53 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT FRI JUN 10 2005

KSZ037-054>056-058-059-110500-
ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA AND OTTAWA
653 PM CDT FRI JUN 10 2005

SEVERE THUNDERSTORM WATCH NUMBER 455 IS IN EFFECT UNTIL
MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES...

MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:44 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Morris46 min
Jun 10, 8:25 PM CDTSevere Thunderstorm WarningTOPMorris35 min
Jun 10, 9:17 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage46 min
Jun 11, 2:27 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey48 min
Jun 11, 2:44 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.